Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
184 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes red/flaky/itchy patches on skin under nose/sides of mouth?

I have red flaky dry patches of skin under my nose as well as the sides of my mouth, underneath my mouth and upper lip. I am a female, so it is not due to shaving. It started with a small little patch under my nose crease a few weeks ago, and now it looks red with white flaky patches, dry, slightly itchy and raised.
Fri, 25 Jun 2021
Report Abuse
Dentist 's  Response
Hi,

From the explanation of having red flaky dry patches of skin under the nose and sides of mouth, under the mouth and upper lip looks like an inflammatory rash that is common in women in the age group 16-45 years and is known as Perioral Dermatitis. It can be seen in other age groups also but is common in this age range. It leads to red scaly patches around the mouth.

The most common culprit for perioral dermatitis is considered to be Steroids that can be in the form of creams or ointments that is applied on face while nasal Steroid sprays can also be a cause. Other causes can be heavy face creams or sunscreens, drooling problem, bacteria or fungal infection, toothpaste that contain fluoride etc. To confirm clinically consult a Dermatologist and get evaluated. Most of the times visual checkup is enough to confirm, but if still there is a doubt then skin culture or skin biopsy can be done.

If it confirm to be perioral dermatitis then the Physician can advise you oral antibiotics luke Tetracyclines, topical ointment containing Metronidazole if Bacterial infection is ruled out. Tacrolimus cream that is an immuno-suppressive can be advised to reduce inflammation. Retinoids can also be advised. Also, stop using chemical cosmetics and creams on face. Do not use steroid based creams. Avoid irritant foods. Drink plenty of water as helps in maintaining skin moisture too.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Honey Arora, Dentist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Upper lip


What causes red/flaky/itchy patches on skin under nose/sides of mouth?

Hi, From the explanation of having red flaky dry patches of skin under the nose and sides of mouth, under the mouth and upper lip looks like an inflammatory rash that is common in women in the age group 16-45 years and is known as Perioral Dermatitis. It can be seen in other age groups also but is common in this age range. It leads to red scaly patches around the mouth. The most common culprit for perioral dermatitis is considered to be Steroids that can be in the form of creams or ointments that is applied on face while nasal Steroid sprays can also be a cause. Other causes can be heavy face creams or sunscreens, drooling problem, bacteria or fungal infection, toothpaste that contain fluoride etc. To confirm clinically consult a Dermatologist and get evaluated. Most of the times visual checkup is enough to confirm, but if still there is a doubt then skin culture or skin biopsy can be done. If it confirm to be perioral dermatitis then the Physician can advise you oral antibiotics luke Tetracyclines, topical ointment containing Metronidazole if Bacterial infection is ruled out. Tacrolimus cream that is an immuno-suppressive can be advised to reduce inflammation. Retinoids can also be advised. Also, stop using chemical cosmetics and creams on face. Do not use steroid based creams. Avoid irritant foods. Drink plenty of water as helps in maintaining skin moisture too. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Honey Arora, Dentist